OSA's Digital Library

Optics Express

Optics Express

  • Editor: C. Martijn de Sterke
  • Vol. 20, Iss. 3 — Jan. 30, 2012
  • pp: 2363–2378

A chaos-based digital image encryption scheme with an improved diffusion strategy

Chong Fu, Jun-jie Chen, Hao Zou, Wei-hong Meng, Yong-feng Zhan, and Ya-wen Yu  »View Author Affiliations


Optics Express, Vol. 20, Issue 3, pp. 2363-2378 (2012)
http://dx.doi.org/10.1364/OE.20.002363


View Full Text Article

Enhanced HTML    Acrobat PDF (2998 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Chaos-based image cipher has been widely investigated over the last decade or so to meet the increasing demand for real-time secure image transmission over public networks. In this paper, an improved diffusion strategy is proposed to promote the efficiency of the most widely investigated permutation-diffusion type image cipher. By using the novel bidirectional diffusion strategy, the spreading process is significantly accelerated and hence the same level of security can be achieved with fewer overall encryption rounds. Moreover, to further enhance the security of the cryptosystem, a plain-text related chaotic orbit turbulence mechanism is introduced in diffusion procedure by perturbing the control parameter of the employed chaotic system according to the cipher-pixel. Extensive cryptanalysis has been performed on the proposed scheme using differential analysis, key space analysis, various statistical analyses and key sensitivity analysis. Results of our analyses indicate that the new scheme has a satisfactory security level with a low computational complexity, which renders it a good candidate for real-time secure image transmission applications.

© 2012 OSA

OCIS Codes
(100.2000) Image processing : Digital image processing
(100.2960) Image processing : Image analysis
(110.1758) Imaging systems : Computational imaging

ToC Category:
Image Processing

History
Original Manuscript: September 20, 2011
Revised Manuscript: January 13, 2012
Manuscript Accepted: January 13, 2012
Published: January 19, 2012

Citation
Chong Fu, Jun-jie Chen, Hao Zou, Wei-hong Meng, Yong-feng Zhan, and Ya-wen Yu, "A chaos-based digital image encryption scheme with an improved diffusion strategy," Opt. Express 20, 2363-2378 (2012)
http://www.opticsinfobase.org/oe/abstract.cfm?URI=oe-20-3-2363


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. J. Fridrich, “Symmetric ciphers based on two-dimensional chaotic maps,” Int. J. Bifurcat. Chaos8(6), 1259–1284 (1998). [CrossRef]
  2. G. R. Chen, Y. B. Mao, and C. K. Chui, “A symmetric image encryption scheme based on 3D chaotic cat maps,” Chaos Solitons Fractals21(3), 749–761 (2004). [CrossRef]
  3. Y. B. Mao, G. R. Chen, and S. G. Lian, “A novel fast image encryption scheme based on 3D chaotic baker maps,” Int. J. Bifurcat. Chaos14(10), 3613–3624 (2004). [CrossRef]
  4. F. Belkhouche, I. Gokcen, and U. Qidwai, “Chaotic gray-level image transformation,” J. Electron. Imaging14(4), 043001 (2005). [CrossRef]
  5. N. K. Pareek, V. Patidar, and K. K. Sud, “Image encryption using chaotic logistic map,” Image Vis. Comput.24(9), 926–934 (2006). [CrossRef]
  6. H. S. Kwok and W. K. S. Tang, “A fast image encryption system based on chaotic maps with finite precision representation,” Chaos Solitons Fractals32(4), 1518–1529 (2007). [CrossRef]
  7. S. Behnia, A. Akhshani, S. Ahadpour, H. Mahmodi, and A. Akhavan, “A fast chaotic encryption scheme based on piecewise nonlinear chaotic maps,” Phys. Lett. A366(4-5), 391–396 (2007). [CrossRef]
  8. S. Behnia, A. Akhshani, H. Mahmodi, and A. Akhavan, “A novel algorithm for image encryption based on mixture of chaotic maps,” Chaos Solitons Fractals35(2), 408–419 (2008). [CrossRef]
  9. T. G. Gao and Z. Q. Chen, “A new image encryption algorithm based on hyper-chaos,” Phys. Lett. A372(4), 394–400 (2008). [CrossRef]
  10. X. J. Tong and M. G. Cui, “Image encryption scheme based on 3D baker with dynamical compound chaotic sequence cipher generator,” Signal Process.89(4), 480–491 (2009). [CrossRef]
  11. V. Patidar, N. K. Pareek, and K. K. Sud, “A new substitution-diffusion based image cipher using chaotic standard and logistic maps,” Commun. Nonlinear Sci. Numer. Simul.14(7), 3056–3075 (2009). [CrossRef]
  12. R. Rhouma, S. Meherzi, and S. Belghith, “OCML-based colour image encryption,” Chaos Solitons Fractals40(1), 309–318 (2009). [CrossRef]
  13. F. Y. Sun, S. T. Liu, Z. Q. Li, and Z. W. Lü, “A novel image encryption scheme based on spatial chaos map,” Chaos Solitons Fractals38(3), 631–640 (2008). [CrossRef]
  14. C. K. Huang and H. H. Nien, “Multi chaotic systems based pixel shuffle for image encryption,” Opt. Commun.282(11), 2123–2127 (2009). [CrossRef]
  15. S. Mazloom and A. M. Eftekhari-Moghadam, “Color image encryption based on coupled nonlinear chaotic map,” Chaos Solitons Fractals42(3), 1745–1754 (2009). [CrossRef]
  16. Y. Wang, K. W. Wong, X. F. Liao, T. Xiang, and G. R. Chen, “A chaos-based image encryption algorithm with variable control parameters,” Chaos Solitons Fractals41(4), 1773–1783 (2009). [CrossRef]
  17. I. F. Elashry, O. S. F. Allah, A. M. Abbas, S. El-Rabaie, and F. E. A. El-Samie, “Homomorphic image encryption,” J. Electron. Imaging18(3), 033002 (2009). [CrossRef]
  18. S. E. Borujeni and M. Eshghi, “Chaotic image encryption design using Tompkins-Paige algorithm,” Math. Probl. Eng.2009, 762652 (2009).
  19. X. Ma, C. Fu, W. M. Lei, and S. Li, “A novel chaos-based image encryption scheme with an improved permutation process,” Int. J. Adv. Comput. Technol.3(5), 223–233 (2011). [CrossRef]
  20. S. G. Lian, J. S. Sun, and Z. Q. Wang, “A block cipher based on a suitable use of the chaotic standard map,” Chaos Solitons Fractals26(1), 117–129 (2005). [CrossRef]
  21. T. Xiang, K. W. Wong, and X. F. Liao, “Selective image encryption using a spatiotemporal chaotic system,” Chaos17(2), 023115 (2007). [CrossRef] [PubMed]
  22. K. W. Wong, B. S. H. Kwok, and W. S. Law, “A fast image encryption scheme based on chaotic standard map,” Phys. Lett. A372(15), 2645–2652 (2008). [CrossRef]
  23. K. W. Wong, B. S. H. Kwok, and C. H. Yuen, “An efficient diffusion approach for chaos-based image encryption,” Chaos Solitons Fractals41(5), 2652–2663 (2009). [CrossRef]
  24. F. Rannou, “Numerical study of discrete plane area-preserving map,” Astron. Astrophys.31, 289–301 (1974).
  25. A. J. Litchenberg and M. A. Lieberman, Regular and Stochastic Motion (Springer, 1983).
  26. IEEE Computer Society, “IEEE standard for binary floating-point arithmetic,” ANSI/IEEE Std. 754–1985 (1985).
  27. G. Alvarez and S. Li, “Some basic cryptographic requirements for chaos-based cryptosystems,” Int. J. Bifurcat. Chaos16(8), 2129–2151 (2006). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited